Funnel Cloud, Palm Beach
- When
- July 17, 4:00 PM EST
- Where
- Palm Beach County, 4.15 mi WSW of Tequesta
- Reported by
- Broadcast Media
- Coordinates
- 26.885, -80.165
A funnel cloud was reported through social media to be 3 miles west of FAU North Campus.
Moisture and instability led to scattered afternoon showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFL wrote it up.
Moisture and instability led to scattered afternoon showers and thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 17, 3:28 PM EST, 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 428 PM EDT FRI JUL 17 2015 .DISCUSSION... MORE EASTERLY COMPONENT IN THE SURFACE FLOW ALONG THE EAST COAST WITH AN EARLIER AND STRONGER ONSET OF THE SEA BREEZE, HAS KEPT MOST STORMS INLAND SO FAR TODAY. POPS FOR THIS AFTERNOON AND EARLY EVENING WERE REDUCED ALONG THE IMMEDIATE COAST AND BEACHES BECAUSE OF THIS. SCATTERED SHOWERS AND STORMS ARE EXPECTED TO REMAIN MAINLY THROUGH THE WESTERN SUBURBS, WITH LESS CHANCE INTO THE METRO AREAS. THROUGH PALM BEACH COUNTY AND PERHAPS NORTHERN BROWARD, DEVELOPMENT MAY OCCUR CLOSER TO THE COAST THANKS TO OUTFLOW FROM STORMS NOW POPULATING THROUGH INLAND SECTIONS. PALTRY MIDLEVEL LAPSE RATES AND WARMER H5 TEMPS MAY PRECLUDE EVEN AN ISOLATED STRONG STORM, ALTHOUGH HEAVY RAINFALL AND GUSTY WINDS CAN'T BE RULED OUT ESPECIALLY ACROSS PALM BEACH COUNTY. STORMS WILL BE MOST LIKELY ACROSS THE INTERIOR INTO THIS WEEKEND, ALTHOUGH SOME CONVECTION STILL POSSIBLE ALONG THE EAST COAST, ESPECIALLY LATE MORNING EARLY AFTERNOON. THE RELATIVELY DRIER MIDLEVEL AIR ASSOCIATED WITH A WEAK SAL ACROSS THE BAHAMAS, IS NOW FORECAST TO MAKE MORE WESTWARD PENETRATION INTO SOUTH FLORIDA, ESPECIALLY ON SUNDAY. IN FACT, THE OP GFS HAS LITTLE IF ANY QPF ALONG THE EAST COAST ON THIS DAY. THUS THE SAL MAY HAVE A LARGER IMPACT ON THIS WEKEND'S WEATHER THAN PREVIOUSLY THOUGHT. ALTHOUGH STORMS MAY BE LESS NUMEROUS ALONG THE EAST COAST, THEY COULD BE STRONGER CONSIDERING PAST EFFECTS OF THE SAL ON STORM EVOLUTION ACROSS SOUTH FLORIDA. THE BLENDS CLEARLY HAVE STRUGGLED WITH THE PATTERN TODAY, AND THEIR POPS MAY BE TOO HIGH THIS WEEKEND ALTHOUGH THEY ARE TRENDING DOWNWARD. IN FACT, THE FORECAST INTO NEXT WEEK IS TRENDING DRIER ON BOTH THE ECMWF AND GFS, WHICH MAY HAVE TO DO WITH A LARGE AREA OF DRIER MIDLEVEL AIR THAT PERSISTS OVER PARTS OF SOUTH FLORIDA. && .AVIATION... MOSTLY VFR CONDITIONS FORECAST FOR THE NEXT 24 HOURS OUTSIDE BRIEF PERIODS OF MVFR TO NEAR IFR CONDITIONS POSSIBLE WITH ANY SHOWERS OR THUNDERSTORMS MOVING ACROSS A GIVEN SITE PARTICULARLY THIS AFTERNOON/EVENING. POTENTIAL FOR STRONGER STORMS MOVING ACROSS A SITE THIS AFTERNOON OR EARLY EVENING FAVORS THE EAST COAST SITES. CONDITIONS SHOULD ABATE THIS EVENING WITH LIGHT AND VARIABLE WINDS OVERNIGHT PICKING UP FROM THE SE ALONG EAST COAST SITES BY MID TO LATE MORNING TOMORROW WITH A SWLY C-BRZ AT APF BY LATE MORNING. && .MARINE... A PREVAILING WIND FLOW OF AROUND 10 KT OR LESS WILL PREVAIL THROUGH THE FORECAST PERIOD WITH CORRESPONDINGLY LOW SEAS. SOUTH TO SOUTHEAST WINDS ARE EXPECTED THROUGH THIS WEEKEND AS THE ATLANTIC SURFACE RIDGE BUILDS SLIGHTLY NORTHWARD. DRIER AIR CROSSING THE ATLANTIC WATERS INTO SATURDAY AND SUNDAY MAY KEEP SHOWERS AND STORMS TO A MINIMUM WELL OFFSHORE. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 78 92 78 92 / 30 50 30 30 FORT LAUDERDALE 78 90 79 90 / 30 30 20 30 MIAMI 78 91 78 91 / 30 30 20 30 NAPLES 77 90 77 90 / 30 40 30 50 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && SHORT TERM...21/KM LONG TERM....21/KM AVIATION...52/PS
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 1147 AM EDT FRI JUL 17 2015 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 180400- LAKE OKEECHOBEE-BISCAYNE BAY- COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM- COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM- WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM 20 NM TO 60 NM- WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY- INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER- INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE- MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD- COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM- COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM- GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM 20 TO 60 NM- 1147 AM EDT FRI JUL 17 2015 ...A FEW STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL POSSIBLE TODAY... ...WATERSPOUTS POSSIBLE OVER THE ATLANTIC, BISCAYNE BAY THROUGH EARLY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP TODAY WITH THE FOCUS OVER THE INTERIOR AND EAST COAST. FREQUENT LIGHTNING, LOCALIZED HEAVY RAINFALL AND GUSTY WINDS WILL ACCOMPANY THE STRONGEST THUNDERSTORMS. FLOODING: SOME LOCALES, PARTICULARLY ACROSS THE EAST COAST METRO AREA, COULD RECEIVE IN EXCESS OF 2 INCHES OF RAIN. THIS COULD LEAD TO ISOLATED STREET FLOODING IN POORLY DRAINED LOCALES. WIND: THE STRONGEST THUNDERSTORMS THIS AFTERNOON WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 50 MPH. WATERSPOUTS: WATERSPOUTS ARE POSSIBLE OVER THE ATLANTIC AND BISCAYNE BAY THROUGH EARLY AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY. THE PRIMARY THREATS FROM THESE THUNDERSTORMS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 434 PM EDT FRI JUL 17 2015 FLZ067-068-168-172115- INLAND PALM BEACH COUNTY FL-COASTAL PALM BEACH COUNTY FL- METRO PALM BEACH COUNTY FL- 434 PM EDT FRI JUL 17 2015 ...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING AND 45 TO 55 MPH WINDS FOR NORTHEASTERN PALM BEACH COUNTY UNTIL 515 PM EDT... * AT 433 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LION COUNTRY SAFARI PARK...OR NEAR WELLINGTON. THIS STORM WAS MOVING NORTHEAST AROUND 10 MPH. * THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES... AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES. * LOCATIONS IMPACTED INCLUDE... WEST PALM BEACH...WELLINGTON...JUPITER...PALM BEACH GARDENS...ROYAL PALM BEACH...LION COUNTRY SAFARI PARK...THE ACREAGE...NORTH COUNTY AIRPORT...LOXAHATCHEE GROVES...LOXAHATCHEE NWR AND CALOOSA. LAT...LON 2691 8010 2656 8028 2661 8047 2695 8034 TIME...MOT...LOC 2033Z 197DEG 4KT 2666 8036 AK
The Miami radar (KAMX), 144 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
1 funnel cloud. Local standard time, as filed.
A funnel cloud was reported through social media to be 3 miles west of FAU North Campus.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593512.